Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Brownsville, TX

August 24, 2019Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Aug 24, 2019, 3:35 PM CDT for Willacy County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 3:35 PM CDT (20:35 UTC)
Expired
Aug 24, 2019, 4:00 PM CDT
In force
25 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Willacy County, TX

The radar

The Brownsville radar (KBRO), 70 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4020 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4020 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS54 KBRO 242035
SVRBRO
TXC489-242100-
/O.NEW.KBRO.SV.W.0039.190824T2035Z-190824T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
335 PM CDT Sat Aug 24 2019

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Central Willacy County in Deep South Texas...

* Until 400 PM CDT.

* At 334 PM CDT, a severe thunderstorm was located near San Perlita
  High School, or near Raymondville, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Raymondville, Lyford, San Perlita, Reber Memorial Library,
  Raymondville High School, Raymondville Police Department, Lyford
  Elementary School, Lyford City Hall, San Perlita High School and
  Lyford High School.

This includes Interstate Highway 69 E between mile markers 42 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2658 9771 2645 9757 2636 9777 2645 9783
TIME...MOT...LOC 2034Z 045DEG 13KT 2646 9770 

HAIL...1.00IN
WIND...60MPH
 
$$

59
2 follow-up statements
798 
WWUS54 KBRO 242052
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
352 PM CDT Sat Aug 24 2019

TXC489-242100-
/O.CON.KBRO.SV.W.0039.000000T0000Z-190824T2100Z/
Willacy TX-
352 PM CDT Sat Aug 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL WILLACY COUNTY...

At 352 PM CDT, a severe thunderstorm was located over Lyford, moving
southwest at 15 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raymondville, Lyford, San Perlita, Reber Memorial Library,
Raymondville High School, Raymondville Police Department, Lyford
Elementary School, Lyford City Hall, San Perlita High School and
Lyford High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2658 9771 2645 9757 2636 9777 2645 9783
TIME...MOT...LOC 2052Z 045DEG 13KT 2641 9775 

HAIL...1.00IN
WIND...60MPH
 
$$

59
458 
WWUS54 KBRO 242055 CCA
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
355 PM CDT Sat Aug 24 2019

TXC489-242130-
/O.COR.KBRO.SV.W.0039.000000T0000Z-190824T2100Z/
Willacy TX-
355 PM CDT Sat Aug 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL WILLACY COUNTY...

At 353 PM CDT, a severe thunderstorm was located northeast of 
Lyford, moving southwest at 15 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raymondville, Lyford, San Perlita, Reber Memorial Library,
Raymondville High School, Raymondville Police Department, Lyford
Elementary School, Lyford City Hall, San Perlita High School and
Lyford High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2658 9771 2645 9757 2636 9777 2645 9783
TIME...MOT...LOC 2052Z 045DEG 13KT 2641 9775 

HAIL...1.00IN
WIND...60MPH
 
$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:05 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 1:05 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
105 PM CDT Sat Aug 24 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Seabreeze showers are beginning to develop along the
coastal counties and should slowly progress westward through the
afternoon. Activity is expected to remain north of the local
aerodromes, but a quick downpour cannot be ruled out, which may
drop visibility down briefly. Otherwise, VFR conditions will
prevail with low-level clouds decreasing after sunset. Models
indicate additional showers or storms may develop late in the
afternoon across the Upper RGV, but have kept just vicinity
showers in for MFE for now until 04Z.

&&

.PREV DISCUSSION... /issued 625 AM CDT Sat Aug 24 2019/

..12z Aviation Update...

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions expected to prevail through this TAF
cycle. The primary concerns will be increasing surface southerly
winds again during the daylight hours. Highest gusts should be
around 20kt or so. Winds will again subside shortly after sunset
on Saturday. Sea breeze convection may again be possible on
Saturday, however, timing and coverage will be spotty so broadly
covered this with VCs.

PREV DISCUSSION... /issued 412 AM CDT Sat Aug 24 2019/

SHORT TERM (Today through Sunday): Isolated showers and a few
flashes of lightning close to the mouth of the Rio Grande this
morning. Isolated showers/storms will be possible through the early
morning right along the coast and offshore. This will probably end
before midday. A sea breeze frontal boundary will setup again across
the I69E corridor first and then gradually slide westward. There is
a bit more uncertainty further west. Globals are showing some
upper level energy developing and sliding east with time. A QPF
signal resides here as convection erupts across northern Mexico
and then moves eastward into Deep South Texas. We'll need to watch
surface boundaries from convection earlier this morning upstream.
If convection fires along the boundary timing may be a little
off.

Elsewhere, continued diurnal convection offshore later tonight and
early Sunday. This is likely where the highest chances of rain will
be through the short term with the surface trough and upper level
weakness in place. Breezy conditions will set up with daytime
heating. ALthough there is a weakness over the region, no real
changes in thickness/heights will occur leading to likely continued
hot conditions (very similar to yesterday). Only issue with temps
would be if a thicker cloud deck and/or more numerous clouds were in
place that would limit afternoon heating.

LONG TERM (Sunday Night through Friday): The 500 mb weakness
across the western Gulf of Mexico to start the long term period
will gradually shift eastward into the Southeast US during the
fist half of next week. Both the GFS and ECMWF do show a light qpf
signal, mainly across the western half of the region, on Sunday
night. Conditions then look to dry out from early to midweek as
subsidence increases aloft as 500 mb ridging builds eastward into
and across the region. In addition, the local pressure gradient
at the surface does tighten, resulting in some gusty breezes each
afternoon and less of a potential for sea breeze activity. The
pressure gradient does look to relax once again towards the end
of the week. This combined with possible increased moisture over
the gulf in association with a surface trough results in slight
chance to chance pops for Friday into the weekend.

Otherwise, hot conditions will continue to reign across much of
the long term period. The ECMWF has the ridge stronger the GFS
during the long term and as a result is outputting warmer
afternoon highs compared to the GFS. Have elected to side with
the slightly warmer output. Heat indices will remain generally
between 105 and 111 degrees through midweek. Monday could see
locales reach in excess of 111 degrees and we'll monitor for
possible issuance of a Heat Advisory. Models do indicate a
gradual slight decrease in temperatures, most noticeably
overnight, from late in the week and into the weekend.

MARINE: Rather benign marine conditions expected through the
short term. Laguna may catch a few wind gusts up to around 15
knots or so, however, the surface trough across the northwestern
Gulf will keep pressure gradient minimized offshore. With winds
slightly higher a bit closer to the coast, seas will climb up to 4
feet from time to time. Finally, showers and storms will be
possible throughout the short term marine period. There may be
higher winds and seas in the stronger storms.

(Sunday night through Friday): A strengthening pressure gradient
at the surface will lead to moderate south to southeasterly winds
and moderate seas into at least midweek. The pressure gradient is
expected to weaken late in the week which will help to result in
weaker breezes and subsiding seas. Small craft exercise caution
wording will likely be needed each afternoon/evening through
Thursday. Low end small craft advisory for wind conditions could
be possible Monday afternoon/evening on the Laguna Madre. At
times, rain showers and perhaps a thunderstorm may be possible,
generally offshore. There may be locally higher winds and seas in
any stronger storms.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65
Hazardous weather outlook, Aug 24, 5:21 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
521 AM CDT Sat Aug 24 2019

TXZ248>257-351-353-251030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
521 AM CDT Sat Aug 24 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through Thursday.

Heat index values of 105 to 110 degrees are expected during the
afternoon and early evening hours. Heat index values on Monday may
locally climb as high as 113 degrees in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-251030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
521 AM CDT Sat Aug 24 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories may be needed Monday across the Laguna
Madre as winds increase to around 20 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Frye

In the hours before

Special weather statement, Aug 24, 2:48 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
248 PM CDT Sat Aug 24 2019

TXZ251-253>257-353-242300-
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Willacy-Coastal Cameron-Northern Hidalgo-
Including the cities of Sarita, McAllen, Edinburg, Pharr,
Mission, Weslaco, Raymondville, Brownsville, Harlingen,
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights,
Laguna Vista, and San Manuel
248 PM CDT Sat Aug 24 2019

...Dangerous Heat the remainder of the Afternoon...

The combination of high temperatures and humidity level peaking
at 2 pm have allowed for the heat indices or feel like
temperatures to top out at dangerous levels of 111-116 degrees.
These extreme temperatures across most portions of Cameron,
Willacy and Hidalgo Counties will persist through 4 or 5 pm before
slowly fall below 110 degrees by 6 pm.

Take extra precautions if need to be outdoors the remainder of the
afternoon. These extreme temperatures can cause heat exhaustion
and heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water. Check on family members and
neighbors.

GB
Special weather statement, Aug 24, 3:18 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Brownsville TX
318 PM CDT Sat Aug 24 2019

TXZ254-242045-
Inland Willacy TX-
318 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENEDY...EASTERN
HIDALGO...NORTHWESTERN CAMERON AND WESTERN WILLACY COUNTIES UNTIL 345
PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Perlita High School, or 7 miles east of Raymondville, moving
southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raymondville, Lyford, Sebastian, San Perlita, Reber Memorial Library,
Raymondville High School, Raymondville Police Department, Willamar,
Lyford Elementary School and Lyford City Hall.

LAT...LON 2646 9754 2632 9771 2634 9784 2642 9786
      2643 9786 2643 9787 2646 9788 2660 9766
TIME...MOT...LOC 2017Z 051DEG 8KT 2649 9767

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:18 PM CDTSpecial Weather StatementBROWillacy27 min
Aug 24, 3:50 PM CDTAreal Flood AdvisoryBROWillacy55 min
Aug 24, 4:05 PM CDTSevere Thunderstorm WarningBROCameron, Willacy25 min
Aug 24, 4:35 PM CDTSpecial Weather StatementBROZapata25 min
Aug 24, 4:43 PM CDTSpecial Weather StatementBROWillacy32 min
Aug 24, 4:49 PM CDTSevere Thunderstorm WarningBROZapata26 min
Aug 24, 6:31 PM CDTSpecial Weather StatementBROJim Hogg59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.